Advertisement -- Learn more about ads on this site.


    CANYON_GAL   21,642
SparkPoints
20,000-24,999 SparkPoints
 
 
Update: Bloodtests & Medication

Thursday, February 20, 2014


I just thought this pic represented a good image for my thinking on this subject.

Ok I finally got the results from my latest batch of blood tests. Still no clear answers yet but it seems that I might have some form of anemia. Did you know that you can get anemia in other ways besides just a lack of iron? I had a vitamin B12 test done last October and got a result of 473, which I thought was within the normal range but someone online told me that it was low.
I am still waiting for answers from the doc on what would cause the MCV, MCH & MCHC tests to all be low, while my RDW test came back high.
Oh, and before anyone suggests it...I already take a multivitamin everyday.

Anyways, the doc had called in a prescription for Neurontin for me. I have never taken it before and after reading the list for side effects, I ain't so sure I want to start taking it now. Then it got me thinking about an over-the-counter med that I take often. Well the list of side effects from that med is also stuff I don't want.

Almost everyday, I have headaches, gas, feel itchy & have strange tingly sensation...have you guessed yet. Those are also some side effects of the otc medication that I take. Now I am wondering if that med could be a reason for the low results on my bloodtests.

Probably most people never stop to think, when they open their medicine cabinet to grab something to ease their flu, headache, cough, heartburn, variety of bathroom issues or some simple little pill to help them sleep better. Do most people actually research the side effects of their meds? If 1 med causes you to get a headache, do you turn around and take a pain reliever for the headache also or do you stop taking the 1st medicine?

SHARE
  Member Comments About This Blog Post:

LIVE_AMAZINGLY 3/6/2014 1:44PM

    I used to take Neurontin for neuropathy pain, and it did help some, but it dulled my mind so bad that my memory went totally to you know where. And, then the doctors wanted to put me in the nursing home due to my bad memory. I said, "To H--- with that!" And, I went off of the Neurontin, and started taking 600 mg a day of Alpha Lipoic Acid (a supplement that helps nerve pain). Off Neurontin my memory came right back, and the Alpha Lipoic Acid took my nerve pain to a bearable level. At least up until lately. I do think that if I got off of sugar and stayed off, that my neuropathy would improve a LOT. Cause it is when I am the sugar that the pain from it really flairs up. Also, eating gluten seriously worsens my neuropathy pain.

I hope that I said something useful. I know I can't prescribe. I can only tell you what has and has not worked for me.

Hope you find a solution for you.

Report Inappropriate Comment
APPLEPIEDREAMS 2/21/2014 12:32PM

    It's good that you're researching all the side-effects. A lot of times people think OTC medications are pretty benign when they can have some serious side-effects.

Report Inappropriate Comment
ELSCO55 2/20/2014 10:48PM

    Hope the blood tests help figure out the problem.

Report Inappropriate Comment
GRANDMABABA 2/20/2014 10:21PM

    It can be challenging. I wish you great success.

Report Inappropriate Comment
JDUFORD 2/20/2014 10:21PM

    emoticon I hope you receive results and clarification from your doctor soon so that you feel better.

Report Inappropriate Comment
KATIE5668 2/20/2014 9:02PM

    great blog with excellent advice..

indeed read..know what the med is for..what to expect

what the possible side effects are ..

Do not ever be hesitant to question your doc or the pharmacist...

but be your own best advocate!!!

Report Inappropriate Comment
CANYON_GAL 2/20/2014 1:14PM

    Ooops sorry if I confused anyone.

I was given Neurontin because I was diagnosed last Fall with Peripheral Neuropathy.

Report Inappropriate Comment
MADEIT3 2/20/2014 1:08PM

    You are so right about checking the side effects of OTCs or supplements.

I'm not getting why the doctor thought Neurontin would help with anemia - but maybe it was for the tingly sensations? I had terrible problems with leg cramps for a couple of years and my doctor put me on Neurontin thinking I had restless leg syndrome. The Neurontin, which I took twice, made everything worse.

Hope you get this figured out soon.

Report Inappropriate Comment
ALYSSAR2012 2/20/2014 12:27PM

    I hesitate with every medication I put in or on my body, though I know most people don't. As someone who weaned themselves off of psychiatric medications due to the side effects, I definitely understand you not wanting to take whatever medication they wanted to give you. Best of luck with your health!

Report Inappropriate Comment
WOUBBIE 2/20/2014 12:09PM

    I think you're totally right to be hesitating on trying the new drug, as well as questioning the otc one. Maybe you can wean yourself from the otc for a while and retest? That's probably what I'd be considering.

Comment edited on: 2/20/2014 12:10:15 PM

Report Inappropriate Comment
JUSTYNA7 2/20/2014 11:21AM

    Good blog. Doctors tend to treat with medicine and there are alternatives, but sometimes it's what we need. Long term? I think we all need to go in with realistic expectations. We are responsible for our bodies so need to ask questions, get other options or opinions. If it works, great. It's unfortunate about side effects and sometimes we have to weigh the benefits. I know I started taking magnesium and it really helped me but the big vitamin D hype lead me to overdose on the stuff and have all kinds of problems because I was already getting sufficient D with sunshine and food. You are right, many people have no idea that it is the very meds that they are taking to stay well that are making them ill. Hope you guys figure everything out. Thanks.

Report Inappropriate Comment

Add Your Comment to the Blog Post


Log in to post a comment.
 


Other Entries by CANYON_GAL